Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 9, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Feb 8, 2021, 3:49 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Feb 9, 2021, 12:00 PM HST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2021, 3:49 PM HST (01:49 UTC)
- In effect from
- Feb 9, 2021, 12:00 PM HST
- Expired
- Feb 10, 2021, 3:12 AM HST
- In force
- 15 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
007 WHHW40 PHFO 090149 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 349 PM HST Mon Feb 8 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .A new northwest swell will elevate surf heights along the north and west exposed shorelines of Niihau, Kauai, Oahu and Molokai and northern exposed shorelines of Maui Tuesday afternoon. HIZ001>003-006>009-012-013-017-020-091500- /O.NEW.PHFO.SU.Y.0009.210209T2200Z-210210T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward- Molokai Leeward-Maui Windward West-Windward Haleakala- 349 PM HST Mon Feb 8 2021 ...HIGH SURF ADVISORY IN EFFECT FROM NOON TUESDAY TO 6 AM HST WEDNESDAY... * WHAT...Surf of 12 to 16 feet along north facing shores. Surf 8 to 12 along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, and Molokai and north facing shores of Maui. * WHEN...From noon Tuesday to 6 AM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
3 follow-up statements
023 WHHW40 PHFO 091323 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 323 AM HST Tue Feb 9 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .A building northwest swell will elevate surf heights along exposed north and west shores of Niihau, Kauai, Oahu, Molokai and northern shores of Maui from this afternoon through Wednesday morning. HIZ001>003-006>009-012-013-017-020-100230- /O.CON.PHFO.SU.Y.0009.210209T2200Z-210210T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward- Molokai Leeward-Maui Windward West-Windward Haleakala- 323 AM HST Tue Feb 9 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM HST WEDNESDAY... * WHAT...Surf of 14 to 18 feet along north facing shores, and 10 to 14 feet along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai and north facing shores of Maui. * WHEN...From noon today to 6 AM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ RCB/SHH
460 WHHW40 PHFO 100139 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 339 PM HST Tue Feb 9 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... HIZ001>003-006>009-012-013-017-020-101445- /O.CON.PHFO.SU.Y.0009.000000T0000Z-210210T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward- Molokai Leeward-Maui Windward West-Windward Haleakala- 339 PM HST Tue Feb 9 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WHAT...Surf of 12 to 16 feet along north facing shores, and 8 to 12 feet along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai and north facing shores of Maui. * WHEN...Until 6 AM HST Wednesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Know your limits and seek ocean recreation areas best suited for your abilities. && $$
775 WHHW40 PHFO 101312 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 312 AM HST Wed Feb 10 2021 HIZ001>003-006>009-012-013-017-020-101415- /O.CAN.PHFO.SU.Y.0009.000000T0000Z-210210T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward- Molokai Leeward-Maui Windward West-Windward Haleakala- 312 AM HST Wed Feb 10 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf heights have fallen below High Surf Advisory (HSA) thresholds. The HSA is cancelled. $$ RCB/SHH
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Feb 8, 9:59 AM HST, 5 hours 50 minutes earlier.
Area forecast discussion, Feb 8, 9:59 AM HST, 5 hours 50 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 959 AM HST Mon Feb 8 2021 .SYNOPSIS... A cold front will sweep down the island chain this afternoon through Tuesday, bringing a period of clouds and showers, and a slight chance of a thunderstorm. Cool and breezy northerly winds will strengthen after the front passes, shifting to moderate trade winds Wednesday through Friday, with the trade winds bringing a few windward showers. Winds may shift to the southeast and bring increased moisture starting next weekend. && .DISCUSSION... The leading edge of a ragged-looking cold front is seen on visible imagery to be about 100 miles NW of Kauai, moving SE near 15 mph. A ridge of high pressure is nosing in from the NE over the Big Island while a surface trough lies to the E and SE of the Big Island. Light winds and clear skies prevail over the Big Island and parts of Maui County, while leeward portions of Kauai and Oahu have scattered to low clouds developing due to the light to moderate SW flow in place. The leading edge of the cold front is expected to reach Kauai by this afternoon, progress to Oahu and Maui County tonight, reaching the Big Island early Tuesday, and then clearing the Big Island Tuesday night. Associated moisture is expected to stall and pool several hundred miles E of the islands. While moisture associated with the front is expected to remain fairly limited/shallow, it will bring a period of clouds and showers to most island areas as it passes. Another pocket of very cold air will move over the islands in association with the front, dramatically destabilizing the island atmosphere as 500 mb temperatures drop from -11C to -18C. This will bring a slight chance of thunderstorms, while also dropping the freezing level below 10000'. As we saw last week, winter weather can occur on the Haleakala Summit in this regime, in addition to the Big Island Summits. A Winter Weather Advisory may be issued for these areas later today, with the potential for impacts to occur early Tuesday, possibly lingering into Tuesday night on the Big Island if moisture is slow to clear. Cool and breezy northerly winds will strengthen after the front passes, driving dew points into the lower 50's (F), and bringing a renewed chill to the islands. Trade winds and a gradually warming air mass are expected Wednesday through Friday, as surface high pressure tracks steadily E along 30N. The post-frontal N winds may deliver a few low clouds and light showers to N facing slopes and coasts, with the focus for clouds and showers shifting back to the typical windward areas as winds veer to the ENE, allowing low-level dew points increase. As the low aloft exits the area to the E, a dramatic warming is expected at 500 mb, supporting a very stable island atmosphere, with limited shower coverage and intensity. A gradual increase in low-level moisture is expected to continue through the weekend as the flow turns to the SE, with some of the pooled frontal moisture sliding back toward the islands. Guidance shows moisture increasing further in about a week as another mid- level low induces a surface trough over the islands, potentially fueling an increase in showers. && .AVIATION... A cold front north of Kauai will approach the island during the day today before making its way further southeast to other islands tonight and the Big Island tomorrow. Ahead of the front, light winds and VFR conditions will prevail with vjust a few isolated showers. However, as the front moves further southeast, expect increasing clouds with heavier showers and isolated thunderstorms, which could result in mountain obscurations, brief MVFR ceilings/visibility. Post-frontal northeasterly winds will be breezy to locally strong during the day tomorrow. There are no AIRMETs currently in effect. && .MARINE... Winds have shifted out of the southwest, and will veer out of the west today as a front approaches from the northwest and pushes the high off to the east of the area. The leading edge of the front is expected to reach Kauai waters this afternoon, progress to Oahu and Maui waters tonight, then pass over the Big Island on Tuesday. The front will bring a slight chance of thunderstorms and showers. Locally strong north winds behind the front will shift to northeast trade winds by Tuesday night. The current northwest and north swells will continue to slowly subside today. A new, large northwest swell is expected to build late tonight and peak Tuesday, with surf likely reaching advisory levels along north and west facing shores. Another, even larger northwest swell is expected Friday night, with a still larger northwest swell possible early Sunday. East and south shore surf will remain small through the forecast period. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Birchard AVIATION...Vaughn/Foster MARINE...Almanza
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 3:18 PM HST | Winter Weather Advisory | HFO | Hawaii, Kalawao | 24 hr |
| Feb 8, 3:39 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 8, 3:49 PM HST | Small Craft Advisory | HFO | 48 hr | |
| Feb 8, 5:16 PM HST | Special Marine Warning | HFO | 89 min | |
| Feb 8, 6:44 PM HST | Special Marine Warning | HFO | 68 min | |
| Feb 9, 7:23 AM HST | Areal Flood Advisory | HFO | Hawaii | 5 hr |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.